South Dakota, 2010

Flash Flooding in South Dakota, September 2, 2010

September 2, 2010 · NWS FSD · 2 events in 1 county or zone

Thunderstorms produced heavy rain which caused flash flooding in Brookings County during the predawn hours of September 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced heavy rain which caused flash flooding in Brookings County during the predawn hours of September 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 2, 2:45 AM CST, 0 minutes earlier.

Area forecast discussion, Sep 2, 2:45 AM CST, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT THU SEP 2 2010

.DISCUSSION...
UPPER LEVEL WAVE AND LOW LEVEL JET DRIVING MUCH OF THE THUNDERSTORM
ACTIVITY THIS MORNING. SOME VERY HEAVY RAIN HAS FALLEN ACROSS
BROOKINGS...LINCOLN...AND MARSHALL COUNTIES NEAR HIGHWAY 14 THIS
MORNING...AS STORMS TRAINED OVER THIS AREA. THUNDERSTORM ACTIVITY IS
EXPECTED TO BE EAST OF THE FORECAST AREA BY MID MORNING...IF NOT
EARLIER...AS STRONGEST UPPER FORCING AND LOW LEVEL JET MOVE INTO
EASTERN MN AND IA. SEVERE WEATHER THREAT WILL CONTINUE UNTIL THE
LINE OF THUNDERSTORMS MOVE EAST OF THE AREA THIS MORNING. MAINLY
LOOKING AT MARGINAL SEVERE HAIL WITH THE STRONGER STORMS. MAY SEE
SOME ISOLATED SHOWER ACTIVITY LINGER BEHIND THE MAIN LINE OF STORMS
THIS MORNING...BUT THAT ACTIVITY WILL SHUT OFF AS SUBSIDENCE SETS IN
AND THE ATMOSPHERE STABILIZES.

MOST OF THE AREA SHOULD SEE A PERIOD OF SUNSHINE BY LATER THIS
MORNING OR EARLY AFTERNOON. THIS WILL SET THE STAGE FOR SOME
ISOLATED TO SCATTERED SHOWERS MID TO LATE AFTERNOON. STEEP LAPSE
RATES WILL DEVELOP AS A COLD POCKET OF AIR SLIDES OVER THE AREA. 700
MB TEMPS WILL DROP TO AROUND 0 DEG C AND 500 MB TEMPS MINUS 15 TO
MINU 20 DEG C. MOISTURE WILL GENERALLY BE LACKING SOUTH OF I90...SO
NOT MUCH MORE THAN ISOLATED LIGHT SHOWERS. FARTHER NORTH...DYNAMICS
SHOULD BE A BIT STRONG AND CERTAINLY COOLER WITH MORE MOISTURE...
SUCH THAT COULD SEE A RUMBELS OF THUNDER. SEVERE THUNDERSTORMS ARE
NOT EXPECTED THIS AFTERNOON...BUT INVERTED V SOUNDINGS AND 40+ KTS
ALOFT COULD MIX TO THE SFC...PRODUCING GUSTS 40 TO 50 MPH. ISSUED A
WIND ADVISORY FOR WESTERN SECTIONS OF THE CWA THIS AFTERNOON. LIKE
USUAL...SHOULD BE A MARGINAL EVENT...WITH SUSTAINED WINDS AROUND 30
MPH AND A FEW GUSTS OF 40 TO 45 MPH.

THE ATMOSPHERE WILL RAPIDLY STABILZE THIS EVENING...BRINGING AN END
TO ANY SHOWER OR THUNDESTORMS. MAY SEE A LINGERING SHOWER IN SW MN
THROUGH 8 OR 9 PM...BUT THAT IS ABOUT IT FOR THIS EVENING. HIGH
PRESSURE WILL BUILD IN OVER THE NEXT FEW DAYS...KEEPING THINGS ON
THE DRY SIDE THROUGH THE WEEKEND. /97

&&

.AVIATION...
IN THE NEAR TERM...TSRA DEVELOPMENT IS THE OBVIOUS CONCERN...MAINLY
ALONG THE INTERSTATE 29 CORRIDOR AND EWD. TWO AREAS OF CONCENTRATED
STORM ACTIVITY WILL AFFECT THE NRN PORTIONS OF SW MN...AND ALSO TO
THE SOUTH OF I 90. SCATTERED DEVELOPMENT IS POSSIBLE ELSEWHERE. ALL
OF THIS ACTIVITY IS PUSHING OFF TO THE EAST BUT WILL BE A CONCERN
FOR SW MN AND NW IA THRU AROUND 12Z. IN ANY OF THIS TSRA ACTIVITY...
SHORT TERM IFR TO LIFR CONDS ARE LIKELY. IN ADDITION...EVEN AFTER
THE RAINFALL ENDS...MVFR STRATUS MAY LINGER UNTIL SHORTLY AFT
SUNRISE IN AREAS FM I 29 AND EWD. FM ABOUT 15Z ONWARD...CONDS SHOULD
BE VFR ACROSS THE ENTIRE FSD FA. BUT W TO NW WINDS GUSTING TO OVER
25 MPH IS PROBABLE FOR THE MIDDAY AND AFTERNOON HOURS. THE WINDS WL
SUBSIDE SOME THIS EVENING WITH VFR STILL PREVAILING.    /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 1, 10:38 AM CST, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED SEP 01 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT WED SEP 01 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING
INTO TONIGHT.  SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING 60 MPH WINDS AND HAIL TO THE SIZE OF QUARTERS.

FLOODING...
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI
RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE
NEXT COUPLE OF WEEKS.

WIND AND FOG...
SOUTH WINDS WILL AVERAGE 20 TO 35 MPH INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 1, 9:23 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             17 S PUKWANA            43.53N 99.17W
09/01/2010  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

&&

LAFLIN

The radar

The Sioux Falls radar (KFSD), 93 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Brookings

When
September 2, 2:45 AM CST to 4:30 AM CST
Where
Brookings County, 2.09 mi ESE of White to 10.55 mi E of White
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
44.420, -96.610

Heavy rainfall of over 5 inches caused flash flooding of numerous roads, with a few secondary roads partially washed out. Fields, ditches, and other low areas were flooded.

Flash Flood, Brookings

When
September 2, 3:00 AM CST to 4:30 AM CST
Where
Brookings County, 4.25 mi SW of White to 4.24 mi NNE of Bushnell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.380, -96.700

Heavy rain caused flash flooding of numerous roads, including several along Six Mile Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261042, 261044.